Wyoming, 2017High Wind in Wyoming, December 5, 2017
December 5, 2017 · NWS CYS · 5 events in 2 counties and zones
A brief period of strong gap winds developed between Chugwater and Wheatland, and near Elk Mountain and Arlington.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong gap winds developed between Chugwater and Wheatland, and near Elk Mountain and Arlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 5, 2:46 AM MST, 44 minutes earlier.
Area forecast discussion, Dec 5, 2:46 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 AM MST Tue Dec 5 2017
.SHORT TERM...(Today through Thursday)
Issued at 230 AM MST Tue Dec 5 2017
Clear to partly cloudy skies over the CWA with an upper trough axis
moving east of the area. Northwesterly flow aloft establishing over
the CWA and this will hold for the next few days, becoming northerly
Wed as the next upper shortwave dives south down the high plains.
Main concern will be with pretty healthy winds that will occur
mainly over the plains especially Wednesday as fast mid level flow
persists over the region. 850H winds around 30 kt progged over the
NE Panhandle Wed afternoon and would not be surprised to see some
gusts over 40 kt. Should stay below high wind levels however. A
clipper-type system may bring a few snow showers to the CWA Thursday
as it scoots across.
.LONG TERM...(Thursday night through Monday)
Issued at 245 AM MST Tue Dec 5 2017
00Z medium range models/ensembles prog a highly amplified flow with
a stout upper ridge over the Great Basin and deep upper trough from
the Great Lakes to the Gulf Coast to begin the forecast period. The
large scale pattern will change little, with a dry northwesterly flow
aloft prevailing. There will be windy periods Thursday night through
Saturday with the presence of a strong northwest upper jet, then
breezy Sunday and Monday. Despite a few weak frontal passages,
temperatures will average 5-10 degrees above seasonal normals.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 230 AM MST Tue Dec 5 2017
VFR with scattered mid/clouds. Sustained W-NW winds 5-15 kt early
this morning increase to 20-25 kt with gusts to 35 kt after 15Z.
&&
.FIRE WEATHER...
Issued at 230 AM MST Tue Dec 5 2017
No fire weather concerns seen for the rest of the week with cool
temperatures and humidities remaining above critical levels. There
will be some windiness over the next couple days, mainly in the
afternoons. Next cold front will pass across tonight bringing
another chilly day for Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Dec 4, 2:02 PM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
202 PM MST Mon Dec 4 2017
NEZ002-003-019>021-054-055-095-096-052115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
202 PM MST Mon Dec 4 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Very cold temperatures tonight with overnight lows in the low to
mid teens. Windchill temperatures expected to fall to single
digits above zero across the panhandle tonight. Dress warm and
keep exposed skin covered if outside tonight to avoid any cold
related injuries.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Expect gusty northwest winds to continue in the Nebraska Panhandle
each day with gusts in excess of 40 mph each day.
.Spotter information statement...
Spotter activation will not be needed tonight.
WYZ101>119-052115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
202 PM MST Mon Dec 4 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Very cold temperatures tonight with overnight lows in the low to
mid teens. Windchill temperatures expected to fall to single
digits above zero across the panhandle tonight. Dress warm and
keep exposed skin covered if outside tonight to avoid any cold
related injuries.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Expect gusty northwest winds to continue in the Nebraska Panhandle
each day with gusts in excess of 50 mph each day. Could see very
strong winds leading to increased blow off or blowover risk in the
wind prone areas of southeast Wyoming Thursday into Friday this
upcoming week.
.Spotter information statement...
Spotter activation will not be needed tonight.
In the hours before
Special weather statement, Dec 5, 2:37 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 AM MST Tue Dec 5 2017
WYZ110-051300-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
237 AM MST Tue Dec 5 2017
Locally gusty west winds will occur along Interstate 80 around the
Arlington area early this morning. Some gusts over 45 mph are
expected. These winds will likely produce some areas of blowing
and drifting snow. Motorists are urged to drive with extra caution
as some slick conditions may also exist.
Local storm report, Dec 5, 3:30 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MST TUE DEC 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
12/05/2017 M48 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED 40+ MPH SINCE 230 AM.
&&
MJAMSKIHigh Wind, North Snowy Range Foothills
- When
- December 5, 3:30 AM MST to 9:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 5/0720 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 5, 7:00 AM MST to 10:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 5/0725 MST.
High Wind, North Snowy Range Foothills
- When
- December 5, 7:25 AM MST to 8:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 5, 8:00 AM MST to 10:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 5, 9:10 AM MST to 9:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Lake-Effect Snow in Michigan, December 5 to 9, 2017$65,000 · 52 kt wind · 14 events
- High Surf in Hawaii, December 5 to 8, 201712 events
- High Wind in South Dakota, December 5, 201760 kt wind · 10 events
- Marine High Wind in Lake Superior, December 5, 201750 kt wind · 5 events
- Drought in Missouri, December 5 to 31, 20174 events
- Frost and Freeze in California, December 5, 20174 events
- High Wind in Montana, December 5, 201752 kt wind · 4 events
- Heavy Snow in Alaska, December 5 to 6, 20172 events
- Winter Storm in Alaska, December 5, 20171 event
- High Wind in Wyoming, December 5 to 6, 201760 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730750, 730749, 730753, 730754, 730751.